Alert archive / Arizona / Flash Flood Warnings in 2017

Flash Flood Warning 23, NWS Phoenix, AZ

August 1, 2017Maricopa County, Arizona

NWS Phoenix, AZ issued this flash flood warning at Aug 1, 2017, 6:48 PM MST for Maricopa County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2017, 6:48 PM MST (01:48 UTC)
Expired
Aug 1, 2017, 9:45 PM MST
In force
3 hr
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Flood severity
None

County Maricopa County, AZ

The radar

The Phoenix radar (KIWA), 139 km from the middle of the area, began a volume at 01:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 1.8 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2017-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 194 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2017-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
194 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
2037 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
-11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

048 
WGUS55 KPSR 020148
FFWPSR
AZC013-020445-
/O.NEW.KPSR.FF.W.0023.170802T0148Z-170802T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
648 PM MST TUE AUG 1 2017

The National Weather Service in Phoenix has issued a

* Flash Flood Warning for...
  Maricopa County in south central Arizona...

* Until 945 PM MST

* At 646 PM MST, Doppler radar and automated rain gauges indicated 
  very heavy rain in the past 1 to 2 hours over far southern Yavapai 
  County and far northwest Maricopa County. Flash flooding is 
  expected to begin shortly.

* Some locations that will experience flooding include...
  Wickenburg, especially Sols Wash, and Aguila including Centennial 
  Wash. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.


&&

LAT...LON 3398 11269 3392 11270 3392 11314 3394 11333
      3401 11321 3400 11273

$$

AJ
4 follow-up statements
828 
WGUS75 KPSR 020218
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
718 PM MST TUE AUG 1 2017

AZC013-020445-
/O.CON.KPSR.FF.W.0023.000000T0000Z-170802T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-
718 PM MST TUE AUG 1 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 PM MST FOR
MARICOPA COUNTY...

At 714 PM MST, a stream gauge along Martinez Creek north of 
Wickenburg showed a sudden rise associated with flash flooding. 
Water will continue to rise in the creek and flow into Wickenburg. 
Sudden rises can also be expected along Sols Wash as well as 
Centennial Wash near Aguila and Forepaugh. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3398 11269 3392 11270 3392 11314 3394 11333
      3401 11321 3400 11273

$$

AJ
242 
WGUS75 KPSR 020309
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
809 PM MST TUE AUG 1 2017

AZC013-020445-
/O.CON.KPSR.FF.W.0023.000000T0000Z-170802T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-
809 PM MST TUE AUG 1 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 PM MST FOR
MARICOPA COUNTY...

At 805 PM MST, a stream gauge along Martinez Creek north of 
Wickenburg showed a flood wave move through the channel as it heads 
toward Wickenburg. Anticipate Sols Wash and Centennial Wash to also 
have significant flows in them as they enter Maricopa County in the 
next 1 to 3 hours.  


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3398 11269 3392 11270 3392 11314 3394 11333
      3401 11321 3400 11273

$$

AJ
683 
WGUS75 KPSR 020425
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
925 PM MST TUE AUG 1 2017

AZC013-020445-
/O.CON.KPSR.FF.W.0023.000000T0000Z-170802T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-
925 PM MST TUE AUG 1 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 PM MST FOR
MARICOPA COUNTY...

At 922 PM MST, gauge reports indicated that water was flowing 
through the Hassayampa River in Wickenburg and just deep enough to 
be dangerous to try pass through on an unbridged crossing. 
Anticipate some flow for the Centennial near Aguila as well.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3398 11269 3392 11270 3392 11314 3394 11333
      3401 11321 3400 11273

$$

AJ
873 
WGUS75 KPSR 020444
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
944 PM MST TUE AUG 1 2017

AZC013-020453-
/O.EXP.KPSR.FF.W.0023.000000T0000Z-170802T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-
944 PM MST TUE AUG 1 2017

...THE FLASH FLOOD WARNING FOR MARICOPA COUNTY WILL EXPIRE AT 945 PM
MST...

Flood waters are receding and are no longer expected to pose a 
threat. Please continue to heed any remaining road closures.

LAT...LON 3398 11269 3392 11270 3392 11314 3394 11333
      3401 11321 3400 11273

$$

AJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 2:54 PM MST, 3 hours 54 minutes earlier.

Area forecast discussion, Aug 1, 2:54 PM MST, 3 hours 54 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
254 PM MST Tue Aug 1 2017

.SYNOPSIS...
High moisture levels remain over much of southern Arizona and
will likely persist through much of the workweek. This will keep
above average storm chances going across the region. The best
chances for rainfall appear to be from this afternoon into early
Thursday, as a weak weather disturbance pushes additional moisture
into the region. Some reduction in monsoon convective activity is
possible during the upcoming weekend and into early next week as
westerly winds aloft attempt to push drier air into the region.

&&

.DISCUSSION...
Morning sounding at Phoenix registered a PWAT of 1.75 inches,
which equates to roughly the 90th percentile. Meanwhile, latest
water vapor imagery shows an inverted trough off the San Diego
coast and an anticyclone further east across Texas. This is
resulting in a widespread area of weak divergence aloft as well as
persistent debris clouds across the lower deserts.

Latest ACARS soundings also show a cap in the mid-levels, which
is limiting instability from Phoenix westward. However, latest
satellite imagery indicates that convection has initiated across
the Mogollon Rim and with a 10-15 kt easterly steering flow
around the 700 mb ridge to the north, some activity is expected to
propagate into the lower deserts late this afternoon and this
evening.

Suite of CAMs did not initialize well this morning, though the
general consensus suggests the highest coverage of storms will be
across Gila County and northern Maricopa County. Although the most
likely hazard will be localized flash flooding, strong downburst
winds can also not entirely be ruled out. Latest SSEO also hints
at some potential for activity to continue past midnight,
particularly across western Arizona and even into southeastern
California.

&&

.PREVIOUS DISCUSSION...

Wednesday through early Thursday... More storms are likely again
on Wednesday afternoon/evening, with the main focus of activity
likely being further to the west, over SW AZ and SE CA, with a
worked-over boundary layer and considerable debris cloudiness
perhaps holding down activity somewhat over south-central AZ.

Late Thursday Through Friday...

Some reduction in convective activity looks likely during this
period, as a transition to westerly winds aloft behind the
afomentioned inverted trof begin to slowly dry out the mid-levels of
the atmosphere. The best chances for strong storms/locally heavy
rainfall will likely shift eastward into southern Gila County, with
a few storms perhaps back-building into the lower deserts of South-
Central AZ. Less cloudiness and a somewhat drier airmass will likely
allow temperatures to recover to near-normal values.

Saturday through next Monday...

Consensus (at least in the last 2 GFS model runs) is beginning to
build that a more significant drying trend is possible during this
period as the very strong ridging aloft that is now in place along
the west coast breaks down and is replaced by weak trofing, that
attempts to move inland into the Desert Southwest. Much drier air
(PWATS aob 1.00 inch) is then pushed into the regions from the west,
giving our 1st significant break in the monsoon. However, the EURO
is still showing a wetter solution. At this point, have decided to
just lower POPS just a bit during this period, pending better model
consensus.

&&

.AVIATION...

South-Central Arizona including KPHX, KIWA, and KSDL:

Mid and high cloud deck will likely persist through the morning
and possibly into early afternoon resulting in a weak upslope
westerly effect this afternoon. We are anticipating a more active
thunderstorm day today first affecting higher terrain locations
this afternoon and then sweeping into the lower deserts early this
evening. Have high confidence there will be thunderstorm activity
and storm outflows in the Phoenix area between 00-06Z, but only
medium confidence on timing. VCTS seems reasonable for now until
we are more confident on timing of activity coming into the
Phoenix metro. May also have showers linger around the area past
midnight, but impacts should be minimal.

Southeast California/Southwest Arizona including KIPL and KBLH:

SCT mid and high clouds are expected into this evening likely
becoming BKN as thunderstorm activity increases across Arizona.
May have isolated showers and thunderstorms near the area after
03Z this evening, but confidence remains too low to include in
TAFs.

Aviation discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Thursday through Monday:
A moist monsoon flow will likely persist with thunderstorm
activity will hang around each day with the greatest chances over
the higher terrain north and east of Phoenix. Minimum relative
humidities will stay above 20 percent for the lower deserts and
above 30-40 percent for the higher terrain of Gila County, but a
drying trend seems possible starting sometime this weekend into
early next week. High temperatures will remain near or slightly
below normals through the period. Winds will otherwise be light
outside of any thunderstorm related winds.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

Visit us on Facebook, Twitter, and at weather.gov/phoenix

DISCUSSION...Hirsch
PREVIOUS DISCUSSION...Percha
AVIATION...Kuhlman
FIRE WEATHER...Kuhlman

In the hours before

Special weather statement, Aug 1, 3:45 PM MST, 3 hours 3 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
345 PM MST TUE AUG 1 2017

AZZ541-542-544>547-549-012330-
Fountain Hills/East Mesa AZ-New River Mesa AZ-
Scottsdale/Paradise Valley AZ-Cave Creek/New River AZ-Deer Valley AZ-
Rio Verde/Salt River AZ-North Phoenix/Glendale AZ-
345 PM MST TUE AUG 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 430 PM
MST...

At 341 PM MST, meteorologists were tracking a strong thunderstorm
near Cave Creek, or near New River, moving west at 15 mph.

Winds in excess of 40 mph will be possible with this storm along
with brief but very heavy rain.

Locations impacted include...
north Phoenix, north Scottsdale, Fountain Hills, Cave Creek,
Carefree, New River, Anthem and Lake Pleasant.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should be prepared for suddenly changing conditions.
Boaters on Lake Pleasant should seek safe harbor immediately.

&&

LAT...LON 3401 11179 3356 11159 3364 11208 3389 11227
      3391 11224 3395 11224 3397 11219 3401 11218
      3402 11216 3404 11216
TIME...MOT...LOC 2241Z 075DEG 18KT 3389 11202

AJ
Special weather statement, Aug 1, 3:55 PM MST, 2 hours 53 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
355 PM MST TUE AUG 1 2017

AZZ547-549-552-555>558-562-563-012330-
Fountain Hills/East Mesa AZ-Southeast Gila County AZ-Tonto Basin AZ-
Mazatzal Mountains AZ-Apache Junction/Gold Canyon AZ-Globe/Miami AZ-
Superior AZ-Rio Verde/Salt River AZ-Pinal/Superstition Mountains AZ-
355 PM MST TUE AUG 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR GILA...MARICOPA AND PINAL
COUNTIES UNTIL 430 PM MST...

At 350 PM MST, meteorologists were tracking strong thunderstorms
over portions of southern Gila and northern Pinal Counties moving
west at 15 mph.

Winds in excess of 40 mph will be possible with this storm. along
with brief but very heavy rain.

Locations impacted include...
Roosevelt Lake, Apache Lake, Canyon Lake, Saguaro Lake, Superior,
Apache Junction, and Florence Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near one of the Salt River lakes, get to safe harbor
immediately and avoid lightning by getting inside of a vehicle.

&&

LAT...LON 3335 11098 3316 11107 3305 11123 3350 11165
      3380 11115 3376 11099 3364 11092 3368 11084
      3366 11078 3370 11074 3364 11055
TIME...MOT...LOC 2250Z 076DEG 14KT 3349 11112

AJ
Special weather statement, Aug 1, 4:27 PM MST, 2 hours 21 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
427 PM MST TUE AUG 1 2017

AZZ547>549-551-553-555-558-020015-
Fountain Hills/East Mesa AZ-Northwest Pinal County AZ-East Valley AZ-
Southeast Valley/Queen Creek AZ-Apache Junction/Gold Canyon AZ-
Rio Verde/Salt River AZ-Pinal/Superstition Mountains AZ-
427 PM MST TUE AUG 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA AND PINAL COUNTIES UNTIL
515 PM MST...

At 424 PM MST, meteorologists were tracking strong thunderstorms
along to near Florence. Movement was west at 15 mph.

Winds of 40 t0 50 mph will be possible with these storms along with
brief heavy rain.

Locations impacted include...
Apache Junction, Gold Canyon, Highway 60, east Mesa, Queen Creek,
San Tan Valley, and Florence.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Locally dense blowing dust is possible, especially over Pinal
County. If you encounter blowing dust while driving, pull over as
far off the roadway as possible and park. Turn off your headlights
and keep your foot off the brake.

&&

LAT...LON 3351 11142 3331 11141 3308 11119 3299 11130
      3292 11154 3322 11179 3348 11181
TIME...MOT...LOC 2324Z 073DEG 11KT 3342 11150 3330 11149 3308 11129

AJ
Special weather statement, Aug 1, 5:20 PM MST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
520 PM MST TUE AUG 1 2017

AZZ534-537-020100-
Aguila Valley AZ-Northwest Valley AZ-
520 PM MST TUE AUG 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 600 PM
MST...

At 519 PM MST, meterologists were tracking a strong thunderstorm
7 miles north of Morristown, or 8 miles east of Wickenburg, moving
west at 20 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Wickenburg, Circle City, Morristown, Highway 60 and the Carefree
Highway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3398 11269 3394 11251 3380 11247 3378 11281
      3400 11292 3400 11273
TIME...MOT...LOC 0019Z 077DEG 16KT 3395 11261

AJ
Special weather statement, Aug 1, 6:20 PM MST, 28 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
620 PM MST TUE AUG 1 2017

AZZ533-534-538-020200-
Aguila Valley AZ-Tonopah Desert AZ-Central La Paz AZ-
620 PM MST TUE AUG 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LA PAZ AND MARICOPA
COUNTIES UNTIL 700 PM MST...

At 618 PM MST, Doppler radar was tracking a strong thunderstorm
between Wickenburg and Aguila moving southwest at 20 mph.

Wind gusts up to 50 mph will be possible with this storm along with
very heavy rain.

Locations impacted include...
Gladden, Aguila, and Highway 60 west of Wickenburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3401 11301 3392 11271 3362 11276 3366 11322
      3400 11348
TIME...MOT...LOC 0118Z 049DEG 19KT 3392 11311

AJ
Local storm report, Aug 1, 6:39 PM MST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
639 PM MST TUE AUG 1 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     DUST STORM       AGUILA                  33.94N 113.18W
08/01/2017                   MARICOPA           AZ   TRAINED SPOTTER

            VSBY 0.5 MI. IN DUST FOLLOWED BY 200 FT.
            VSBY IN HEAVY RAIN ON HWY. 60 AUILA.

&&

JS/BL

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 5:05 PM MSTBlowing Dust AdvisoryPSRLa Paz, Maricopa, Pinal3 hr
Aug 1, 5:20 PM MSTSpecial Weather StatementPSR40 min
Aug 1, 5:26 PM MSTAreal Flood AdvisoryPSRMaricopa, Pinal3 hr
Aug 1, 5:45 PM MSTSevere Thunderstorm WarningPSRMaricopa30 min
Aug 1, 6:20 PM MSTSpecial Weather StatementPSR40 min
Aug 1, 6:26 PM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Aug 1, 7:41 PM MSTSpecial Weather StatementPSRLa Paz49 min
Aug 1, 8:02 PM MSTSpecial Weather StatementPSR43 min
Aug 2, 2:39 PM MSTAreal Flood AdvisoryPSRLa Paz3 hr
Aug 2, 4:41 PM MSTSpecial Weather StatementPSR34 min
Aug 2, 4:42 PM MSTSpecial Weather StatementPSRYuma48 min

Nearby

Flash Flood Warnings in Arizona, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.